Alert archive / Virginia / Flash Flood Warnings in 1996
Flash Flood Warning 56, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 12, 1996, 5:43 PM EDT for Montgomery County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 1996, 5:43 PM EDT (21:43 UTC)
- Expired
- Aug 12, 1996, 9:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Montgomery County, VA
The radar
The Roanoke radar (KFCX), 19 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 122144 FFWRNK VAC121-130100- BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 543 PM EDT MON AUG 12 1996 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 900 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST VIRGINIA ...MONTGOMERY COUNTY AT 543 PM DOPPLER RADAR AT NATIONAL WEATHER SERVICE IN BLACKSBURG VIRGINIA CONTINUED TO INDICATED NUMEROUS SHOWERS...SOME WITH VERY HEAVY RAIN...ACROSS PARTS OF THE SOUTHERN NEW RIVER VALLEY. THE SHOWERS WERE TRACKING TO THE NORTHEAST AT 25 TO 30 MPH AND WILL BE AFFECTING MONTGOMERY COUNTY WITH VARYING INTENSITIES OF RAIN THROUGH THE EARLY EVENING. THE NORTH FORK OF THE ROANOKE RIVER CONTINUES TO BE OUT OF ITS BANKS AT IRONTO...AND OTHER STREAMS AND CREEKS ARE OVERFLOWING THERE BANKS OR APPROACHING BANKFULL ACROSS THE COUNTY. WITH THE ADDITIONAL RAINFALL EXPECTED THIS EVENING ANY FLOODING WILL BE AGGRIVATED...AND STREAMS AND CREEKS NEAR BANKFULL WILL LIKELY FLOOD. IN ADDITION STREET FLOODING AND URBAN FLOODING CAN OCCUR IN THE HEAVIER SHOWERS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. NOGUEIRA &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:33 PM EDT, 3 hours 10 minutes earlier.
Area forecast discussion, Aug 12, 2:33 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 232 PM EDT MON AUG 12 1996 RECS... DISCUSSION... LOTS OF WATER OVER HERE TDY. HAVE HAD 3.05 INCHES HERE SINCE 10 PM LST EVE. SM LCNS HAVE HAD UP TO 6 INCHES OF PCPN SO FAR. NO FLASH FLOODING TO SPEAK OF...BUT A NUMBER OF CREEKS/STREAMS HAVE SLOWLY OVRFLOWED. BACK EDGE OF MAIN PCPN AREA FM GREENBRIER VLY TO RADFORD CITY TO NR DOBSON NC. SCAT SHRWS BHND THIS MAIN AREA. THIS MAIN AREA SEEMS TO LINE UP WELL WL MOVMNT OF H7 S/WV WHICH WAS BTWN RNK/FFC ON MORG PLOT. GOOD INFLOW OF VERY JUICY AIR W/ THIS AS WELL. 18Z PSN OF LOW PRES CNTRL APPRS TO BE A LITTLE MORE IN LINE W/ THE 6HR ETA SLN. STILL LOTS OF ENERGY TO BE XPENDED W/ THIS SYSTEM AS THE UPR TROF MOVS VERY SLOWLY E. ISENT LIFT WHICH HELPED TDY/S PCPN ALG SHD WANE SOMEWHAT...BUT ANOTHER GOOD S/WV OVR MID MISS VLY IS DEPICTED AS MOVG INTO BASE OF ERN TROF TNT. IN ADTN...THERE SHD STL BE AN UPSLOP COMPONENT TO THE LOW LVL FLOW. XPCT THAT THESE TWO FACTORS WL GENERATE SOME SHRWS/TSTMS. GIVEN TDY/S PCPN...IT WD ONLY TAKE ONE GOOD DOWNPOUR IN SM AREAS GO GIVE RISE TO SM FLOODING. THO PCPN CHCS SHD WANE SOMEWHAT DURG THE SCND HALF OF THIS FCST PD...CLDS SHD RMN ARND AS LOW LVL N TO NE FLOW CONT ON WRN SIDE OF STNRY FNT OVR ERN SXNS OF VA/NC. ROA 63/75/63/79 +544 RNK 60/74/63/76 +644
In the hours before
Local storm report, Aug 12, 4:19 PM EDT, 1 hour 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 PM EDT MON AUG 12 1996
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
915 AM WATAUGA NC FLOODING
08/12/96 WATAUGA SEVERAL ROADS FLOODED AND
CLOSED ACROSS THE ENTIRE
COUNTY. CREEK/SMALL STREAM
FLOODING CONTINUED UNTIL 2
PM.
1100 AM ASHE NC FLOODING
08/12/96 ASHE TWO LOW WATER CROSSING BRIDGES
IN THE SOUTHERN PART OF ASHE
COUNTY WERE WASHED AWAY.
1230 PM CARROLL VA FLOODING
08/12/96 CARROLL ROADS FLOODED FROM CREEKS...
MAINLY ACROSS NORTHEASTERN
PORTION OF THE COUNTY.
CREEK/SMALL STREAM FLOODING
CONTINUED UNTIL 300 PM.
210 PM IRONTO VA FLOODING
08/12/96 MONTGOMERY NORTH FORK OF THE ROANOKE
RIVER OUT OF ITS BANKS.
210 PM SURRY NC FLOODING
08/12/96 SURRY SEVERAL ROADS FLOODED AND
CLOSED ACROSS THE ENTIRE
COUNTY.
MTEThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 11:25 AM EDT | Flash Flood Warning | RNK | Carroll | 4 hr |
| Aug 12, 1:17 PM EDT | Flash Flood Warning | RNK | Montgomery | 4 hr |
| Aug 12, 7:35 PM EDT | Flash Flood Warning | RNK | Pittsylvania, City of Danville | 4 hr |
Nearby
Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.